MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW EPIDURAL CATHETERIZATION SET; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL LLC ARROW EPIDURAL CATHETERIZATION SET; ANESTHESIA CONDUCTION CATHETER
Model Number IPN920760
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that: " incident occurred on 24 august 2024.In the delivery room, patient: female 35-year-old.Initially insertion without difficulty: loss of resistance at l2-l3 7 cm from the skin.Catheter inserted into the epidural space without difficulty.When the catheter was moved in order to attach to the skin, a sudden and spontaneous cut/break of the plastic surrounding the metal frame of the catheter occurred.There was a 13 cm section of plastic left in the patient's epidural space.Patient has had an mri to confirm, the section of catheter remains in the patient.According to neuro-surgeon 'no sensorimotor deficit, no absolute urgency to remove the portion of the epidural catheter.A ct scan or mri to be performed and awaiting neurosurgical opinion.".
 
Event or Problem Description
It was reported that: "incident occurred on (b)(6 ) 2024.In the delivery room, patient: female 35-year-old.Initially insertion without difficulty: loss of resistance at l2-l3 7 cm from the skin.Catheter inserted into the epidural space without difficulty.When the catheter was moved in order to attach to the skin, a sudden and spontaneous cut/break of the plastic surrounding the metal frame of the catheter occurred.There was a 13 cm section of plastic left in the patient's epidural space.Patient has had an mri to confirm, the section of catheter remains in the patient.According to neuro-surgeon 'no sensorimotor deficit, no absolute urgency to remove the portion of the epidural catheter.A ct scan or mri to be performed and awaiting neurosurgical opinion.".
 
Additional Manufacturer Narrative
(b)(4).The customer reported the catheter broke during removal.The customer returned one flat filter one catheter adapter, one epidural catheter piece and lidstock.The returned components were received connected together.The returned components were visually examined with and without magnification.Visual examination of the returned filter and catheter adapter revealed both components appear typical with no observed defects or anomalies.Visual examination of the returned catheter piece revealed the proximal end of the catheter was returned and was intact.The returned catheter piece also reveals signs of stretching.The extrusion is slightly stretched and the coil wire is extremely stretched and tangled at the likely most distal end of the catheter as the distal tip is not intact and was not returned.The returned catheter appears used as biological material can be seen between the inner coils.No other defects or anomalies were observed.The customer also provided a photo that appears to show a stretched epidural catheter.A dimensional inspection was performed on the returned catheter.The returned catheter extrusion measured approximately 77.4cm.This indicates at least 11.1cm of the extrusion is missing as the specification for the epidural catheter indicates that the proper extrusion length of an epidural catheter is 88.5-91.5cm per graphic.A device history record review was performed on the epidural catheter with no relevant findings.The ifu warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." the reported complaint of the catheter breaking off during removal was confirmed based upon the sample received.The returned catheter piece showed signs of stretching as the extrusion was slightly stretched and the coil wire was extremely stretched and tangled at the likely most distal end.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coil wire stretching at the distal end, unintentional user error caused or contributed to this event.No further action is required at this time.

Brand Name
ARROW EPIDURAL CATHETERIZATION SET
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL CR, A.S.
jamska 2359/47
zdar nad sazavou 591 0 1
EZ   591 01
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20244645
Report Number3006425876-2024-00885
Device Sequence Number17983321
Product Code BSO
UDI-Device Identifier40801902029674
UDI-Public(01)40801902029674(11)240123(17)251231(10)71F24A0956(21)
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Model NumberIPN920760
Device Catalogue NumberJC-05400-B
Device Lot Number71F24A0956
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2024
Supplement Date Received by Manufacturer09/30/2024
Initial Report FDA Received Date09/18/2024
Supplement Report FDA Received Date10/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age35 YR
Patient SexFemale